Alert archive / Missouri / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 206, NWS Springfield, MO

June 28, 2001McDonald County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jun 28, 2001, 4:47 PM CDT for McDonald County, Missouri. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 28, 2001, 4:47 PM CDT (21:47 UTC)
Expired
Jun 28, 2001, 5:30 PM CDT
In force
43 min
Issued by
NWS Springfield, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County McDonald County, MO

The radar

The Tulsa radar (KINX), 109 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 28, 4:58 PM CDTHail 1Pineville, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.8 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2001-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 479 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2001-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
479 J/kg
Mixed-layer CIN
-117 J/kg
Mixed-layer LCL
1503 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

464 
WUUS53 KSGF 282148
SVRSGF
MOC119-282230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
447 PM CDT THU JUN 28 2001

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN MCDONALD COUNTY IN SOUTHWEST MISSOURI

* UNTIL 530 PM CDT

* AT 446 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR PINEVILLE...OR 8 MILES NORTHWEST OF BELLA
  VISTA...MOVING EAST AT 5 MPH. THIS SEVERE THUNDERSTORM WILL LIKELY
  PRODUCE HAIL TO THE SIZE OF QUARTERS...AND WINDS IN EXCESS OF 60
  MPH.

* THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF...  
  MCDONALD COUNTY...INCLUDING PINEVILLE AND NOEL.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...EXTREMELY HEAVY 
RAINFALL ON THE ORDER OF 1 TO 2 INCHES PER HOUR IS LIKELY WITH THIS 
STORM.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STRONG BUILDING.
DAMAGING WINDS...LARGE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...
AND VERY HEAVY RAIN ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY
INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
SPRINGFIELD.

LAT...LON 3671 9462 3650 9462 3649 9424 3671 9429

BOOKBINDER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 3:12 PM CDT, 1 hour 35 minutes earlier.

Area forecast discussion, Jun 28, 3:12 PM CDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
312 PM CDT THU JUN 28 2001

PROBLEM THIS FORECAST PERIOD CONTINUES TO BE CUTOFF LOW.

LATEST FORECAST SCENARIO HAS BECOME ROUTINE AS CUTOFF UPPER LOW
ENSURES THAT TSTMS OR SHWRS DVLP DURING THE AFTN HRS AND DIMINISH
BY SUNSET. WHAT HAS BEEN NON-ROUTINE IS WHERE STORMS DVLP AND
WHICH ONES BECOME SVR. CAPE RANGED FROM 2000 TO 3000 J/KG WITH
LI OF MINUS 8. HIGH CAPE VALUES WILL SUPPORT STRONG UPDRAFTS WITHIN
TSTMS. STRONG VEERING OF WINDS WITH HEIGHT...ALTHOUGH OF WEAK
SPEEDS...WILL SUPPORT SOME SUPERCELL STORMS. SINCE WIND FLOW ALOFT
IS RATHER WEAK...XPCT PULSE TYPE SVR TSTMS.

LATEST SFC ANALYSIS SHOWED WEAK OUTFLOW BOUNDARY FROM XTRM SERN KS
THRU WCNTRL AR. RICH MSTR WAS FLOWING NWD FROM THIS BOUNDARY AND
INTO XTRM SERN KS AND SWRN MO THIS AFTN. DWPTS HAVE INCRSD TO 69 DEG
F AT SGF...AFTER BEING IN THE LOWER 60S EARLIER TODAY. SFC WIND
FLOW OVER SWRN MO WAS ESERLY NORTH OF BOUNDARY. APPEARS THAT A MAX
OF MSTR CONVRGC WAS IN PLACE OVER SERN KS AND SWRN MO. NUMEROUS CELLS
HAVE ALREADY DVLPD IN THIS AREA OF THE CWFA AND HAVE COME CLOSE TO
BECOMING SEVERE.

FURTHER AWAY FROM THE BOUNDARY...AS MENTIONED EARLIER...MSTR CONVRGC
WAS LESS. ONLY A FEW CELLS DVLPD SO FAR. HOWEVER TCU COVERS A LARGE
PORTION OF THE CWFA...DUE TO THE VERY UNSTABLE AIRMASS IN PLACE.

WILL HIT POPS HARD FOR THE FAR WSTRN ZONES THIS EVENING...WITH A 70
PCT CHANCE AND MENTION THE PSSBLTY OF LARGE HAIL...DMG WIND...HVY
RAIN. ELSEWHERE WILL MENTION ONLY HVY RAINFALL WITH POPS DIMINISHING
FROM A 50 PCT AT SGF TO 30 PCT FOR VIH.

OTHERWISE LOOKS LIKE FRIDAY WILL BE SIMILAR TO TODAY AS UPPER LOW
WILL BE OVER MO. WILL HAVE TO BROADBRUSH POPS ACROSS THE ZONES...DUE
TO UNCERTAINTIES...REGARDING PLACEMENT OF FUTURE OUTFLOW BOUNDARIES.

ETA MODEL APPEARS TO HAVE BETTER HANDLE ON UPPER LOW THAN AVN OR
NGM. AS ETA MODEL IS CONSISTENT WITH MOVING UPPER LOW SWWD BY 60HRS
WHILE MAINTAINING A CIRCULATION. AVN STRETCHES UPPER LOW NEWD AND
SWWD WHILE LOSING CIRCULATION. THIS IS INCONSISTENT WITH THE LAST
FEW DAYS OF MODEL RUNS. 28/00Z MRF WAS CONSISTENT WITH MOVING UPPER
LOW INTO ERN TX BY MON...MUCH BETTER THAN 28/00Z RUN OF THE CANADIAN
MODEL...AS THE 28/00Z CANADIAN MODEL MOVES UPPER LOW INTO MS. 28/12Z
RUN OF CANADIAN MODEL WAS CLOSER IN AGREEMENT WITH 28/00Z MRF.

THE EXTENDED HAS WNWLY UPPER FLOW ACROSS THE NRN PORTION OF THE
COUNTRY. HOWEVER SFC PATTERN AS FCST BY THE MRF WOULD PLACE BEST
CHANCES FOR NWRLY FLOW TYPE MCC EVENTS WELL TO OUR WEST. COLD FRONT
MOVES IN ON WED BUT FRONTAL CONVERGENCE LOOKS WEAK. SLGTLY COOLER
AIR WILL ENSUE ON THURS. FOR NOW WILL KEEP PCPN OUT OF EXTENDED.

.SGF...
MO...NONE.
KS...NONE.

D.STEINMETZ

In the hours before

Special weather statement, Jun 28, 1:02 PM CDT, 3 hours 45 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-291100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
102 PM CDT THU JUN 28 2001

...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING...

AN UPPER LEVEL LOW PRESSURE SYSTEM WAS LOCATED OVER SOUTHEAST
MISSOURI AND CONTINUED TO MOVE SLOWLY WEST. SIMILAR CONDITIONS
EXIST TODAY AS COMPARED TO YESTERDAY. COLD AIR ALOFT WITHIN
THIS LOW WAS LOCATED ABOVE A WARM AND VERY HUMID AIRMASS AT THE
SURFACE. THE COMBINATION OF THESE TWO EXTREMES OF TEMPERATURE
RESULTS IN A VERY UNSTABLE ATMOSPHERE THIS AFTERNOON.

THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING DIME TO NICKEL
SIZE HAIL...DOWNBURST WIND GUSTS TO 60 MPH...AND VERY HEAVY RAINFALL.
THUNDERSTORMS WILL BE SLOW MOVING...RESULTING IN LOCALIZED FLOODING
OF STREETS...LOW LYING AREAS...LOW WATER CROSSINGS...AND SMALL CREEKS
AND STREAMS.

THUNDERSTORMS ARE MOST LIKELY TO DEVELOP AND OCCUR OVER EXTREME
SOUTHEAST KANSAS AND SOUTHWEST AND SOUTHCENTRAL MISSOURI. MAINLY
ALONG AND WEST OF A LINE FROM OSCEOLA...TO BUFFALO...TO AVA...AND
TO GAINESVILLE. ELSEWHERE THUNDERSTORM COVERAGE WILL BE ISOLATED
TO WIDELY SCATTERED.

CLOUD TO GROUND LIGHTNING WILL BE A SIGNIFICANT HAZARD IN ANY OF
THE STORMS. BOATERS AND OTHERS ENGAGED IN OUTDOOR ACTIVITIES SHOULD
KEEP ALERT TO THE LATEST INFORMATION ABOUT THE WEATHER. KEEP AN EYE
TO THE SKY AS THUNDERSTORMS COULD DEVELOP IN AS LITTLE AS 30 MINUTES
IN YOUR LOCAL VICINITY. IF YOU HEAR THUNDER OR SEE LIGHTNING...BE
SURE TO SEEK SAFE SHELTER...INDOORS AND ONSHORE. DO NOT SEEK SHELTER
UNDERNEATH A TREE.

THUNDERSTORMS SHOULD DISSIPATE BY...OR AFTER SUNSET THIS EVENING.

SPOTTERS AND EMERGENCY MANAGERS SHOULD MONITOR THE LATEST
STATEMENTS AND UPDATES FOR POSSIBLE ACTIVATION THIS AFTERNOON AND
EVENING.

.EXTENDED OUTLOOK...
THE UPPER LEVEL LOW PRESSURE SYSTEM WILL CONTINUE THE CHANCE OF
SHOWERS AND THUNDERSTORMS THROUGH SATURDAY. AGAIN SOME STORMS COULD
REACH SEVERE LIMITS WITH LARGE HAIL...STRONG WINDS AND HEAVY RAIN.

D.STEINMETZ
Local storm report, Jun 28, 3:22 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
322 PM CDT THU JUN 28 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....D

0320 PM    EAGLE ROCK                MO   .88 INCH HAIL
06/28/01   BARRY                          REPORTED BY PUBLIC.
Local storm report, Jun 28, 4:15 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
415 PM CDT THU JUN 28 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0350 PM    CASSVILLE                 MO   FLOOD
06/28/01   BARRY                          PEOPLE TRAPPED IN HOME
                                          DUE TO HIGH WATER.
                                          RESCUE UNDERWAY.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

0350 PM    CASSVILLE                 MO   FLOOD
06/28/01   BARRY                          PARTS OF HWY 86
                                          IMPASSABLE DUE TO HIGH
                                          WATER. . REPORTED BY
                                          EMERGENCY MANAGEMENT.

0350 PM    CASSVILLE                 MO   FLOOD
06/28/01   BARRY                          PARTS OF HWY 37 WATER
                                          COVERED. REPORTED BY
                                          EMERGENCY MANAGEMENT.
Local storm report, Jun 28, 4:20 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
420 PM CDT THU JUN 28 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0400 PM    LEOTA                     MO   WIND DAMAGE
06/28/01   HOWELL                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jun 28, 4:40 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
440 PM CDT THU JUN 28 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0430 PM    3 W POTTERSVILLE          MO   1 INCH HAIL
06/28/01   HOWELL                         REPORTED BY EMERGENCY
                                          MANAGEMENT.

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 7:17 PM CDTSevere Thunderstorm WarningSGFJasper43 min
Jun 27, 7:37 PM CDTFlash Flood WarningSGFBarton, Jasper113 min
Jun 27, 8:56 PM CDTSevere Thunderstorm WarningSGFJasper, Newton49 min
Jun 28, 3:02 PM CDTSevere Thunderstorm WarningSGFBarry58 min
Jun 28, 3:08 PM CDTFlash Flood WarningSGFBarry3 hr
Jun 28, 3:25 PM CDTSevere Thunderstorm WarningSGFJasper, Lawrence50 min
Jun 28, 3:29 PM CDTSevere Thunderstorm WarningSGFNewton46 min
Jun 28, 4:11 PM CDTSevere Thunderstorm WarningSGFHowell49 min
Jun 28, 5:02 PM CDTSevere Thunderstorm WarningSGFGreene43 min
Jun 28, 5:43 PM CDTSevere Thunderstorm WarningSGFGreene, Polk47 min
Jun 28, 5:50 PM CDTSevere Thunderstorm WarningSGFBarton40 min
Jun 28, 6:18 PM CDTSevere Thunderstorm WarningSGFWebster42 min
Jun 28, 6:33 PM CDTSevere Thunderstorm WarningSGFTaney42 min
Jun 28, 6:47 PM CDTFlash Flood WarningSGFChristian, Taney3 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.